Michigan, 2021

Hail in Michigan, June 10, 2021

June 10, 2021 · NWS MQT · 3 events in 2 counties and zones

A disturbance moving through a moist and unstable air mass generated a few thunderstorms with large hail over western portions of Upper Michigan on the afternoon of the 10th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A disturbance moving through a moist and unstable air mass generated a few thunderstorms with large hail over western portions of Upper Michigan on the afternoon of the 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 10, 1:58 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 10, 1:58 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
358 PM EDT Thu Jun 10 2021

.SHORT TERM...(This evening through Friday)
Issued at 249 PM EDT THU JUN 10 2021

Showers and thunderstorms moved through the west and Lake Superior
this morning ahead of a surface cold front moving into the western
part of Lake Superior. Cloud cover associated with these really
delayed warming through the day. By 10am, ob sites in the Keweenaw
were still in the low 60s and the west was only in the mid 70s. Fog
that developed after the rain moved through certainly helped keep
temps low, particularly in the Keweenaw. In areas where shower and
thunderstorm activity has been absent, temps warmed up into the mid-
upper 70s to near 80F in some interior locations this morning.
Closer to Lake Michigan, temps so far have topped out near 70F.

This afternoon, models are queuing in on another round of convective
activity across the west half. The driver appears to be an upper
level shortwave diving southeast across the lake and into the west.
There are some differences among the guidance, and likely some
exaggeration by some, mainly the NAM, but generally expecting 1-2000
j/kg of MLCAPE with minimal CIN to allow for activity to start
firing close to 18z. Limitations on sustaining updrafts will be weak
deep shear, but low level shear of 20-30 kts could sustain some
thunderstorms, particularly if the lake breeze is in the vicinity.
CAPE profiles, DCAPE and steep low-level lapse rates suggest severe
wind and hail could be possible.

Convection should dissipate overnight. However, recent HRRR runs try
to maintain activity a little longer over eastern Lake Superior,
which would then move into the east. Persistent surface moisture and
patchy dense fog should help to maintain above normal lows,
particularly in areas where it does end up raining. Overall,
expecting lows to bottom out near 60F with some mid 50s possible in
the mid 50s.

Upper level ridging will persist over the western half of our
forecast area, forcing an upstream low to drift north from the
Dakotas into Manitoba. Surface front tied to this low is expected to
move into the western half of our forecast area by afternoon, helping
to once again set the stage for another round of showers and
thunderstorms by afternoon. Highs tomorrow look to be in the
80s inland and high 60s to mid 70s by the lakeshores.

.LONG TERM...(Friday night through Thursday)
Issued at 358 PM EDT THU JUN 10 2021

A cold front is expected to move through the U.P. Friday night and
Saturday. Some thunderstorms and showers are expected in the west
early Friday night with this cold front, but as the night continues,
expect thunderstorm activity to diminish; by Saturday morning, only
rain showers are expected to continue across the eastern half of
Upper Michigan. After the cold front moves through on Saturday,
there may be a chance for some light rain Sunday evening. Otherwise,
no additional precipitation is expected until next Thursday, when
some models hint at a possible cold front moving through the area.
Expect cooler and drier conditions early next week, with
temperatures being much closer to climatologically normal. However,
by the end of the extended period, temperatures across the area
could again become well above average.

As a low pressure continues to lift northeast in Canada, a cold
front is expected to push through the U.P. Friday night into
Saturday. This front should bring some much needed rainfall across
the area. There's a chance for some thunderstorms in the western
half of the CWA early Friday night as the cold front is progging
through the area. However, as the front weakens and as CAPE
decreases (due to lack of diurnal heating), thunderstorm chances
should diminish the further east the front travels. No more than a
stray thunderstorm should happen by Saturday morning when the front
is making its way through eastern Upper Michigan. No severe weather
is expected with the thunderstorms over the west early Friday
evening, although a wind threat could be possible if there is enough
organization of the convection to form a line of thunderstorms (like
a QLCS). Bulk shear, though, doesn't look all that impressive, so,
again, it's not expected. As for flash flooding, it is not expected
either at the moment.

Once the cold front moves through, there may be a string of light
showers and a thunderstorm or two that moves over the area. However,
did not increase the pops or cloud cover, as I was 50/50 on putting
slight chances in the grids, and I didn't hear back from my
neighbors. Also, chances are above 10%, so I feel confident enough
to leave it in for now, but could see these chances increasing as we
approach next week.

Otherwise, dry and cooler weather is expected as a low sits over the
East and a ridge builds over the Plains. Eventually, this ridge
should build over us during the middle of next week. This should
progressively increase temperatures to what we've been seeing
recently throughout the week, with the warmest day Thursday as the
ridge moves over us. This would put us in the warm sector ahead of
an upcoming cold front, which should probably arrive Friday
(although there is a chance it could arrive Thursday or Thursday
night instead).
&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 133 PM EDT THU JUN 10 2021

Lingering showers and thunderstorms will continue to move close to
KSAW early this TAF period. Additional convective development is
expected again this afternoon across western and central Upper
Michigan. With these, brief downpours could cause visibility
reductions and gusty winds, particularly if they move directly
over a terminal. Outside of this, particularly at KCMX, VFR
conditions are expected this afternoon. Tonight, with lingering
low level moisture under a nighttime inversion, expecting areas of
patchy fog to develop and low ceilings. Guidance brings all three
terminals down to LIFR ceilings and 2 mile visibilities before
conditions slowly improve through the day tomorrow. &&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 249 PM EDT THU JUN 10 2021

Winds are expected to be 20 knots or less for most of the forecast
period. As a cold front passes through the lake today, thunderstorms
are expected to develop. Some could product some gusty winds and
hail. After the front, lingering moisture atop the cool lake will
create pockets of dense fog. Areas of fog are expected at times
through the weekend as well, particularly in areas that have
experienced any rain fall.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JP
LONG TERM...TAP
AVIATION...JP
MARINE...JP
Hazardous weather outlook, Jun 10, 1:48 PM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
348 PM EDT Thu Jun 10 2021

MIZ001>007-009>014-084-085-112000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
348 PM EDT Thu Jun 10 2021 /248 PM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Tonight

Thunderstorms are possible this evening. Some of the storms could
be severe and contain damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot weather is expected to last Friday. Take steps to prevent
heat exhaustion when outdoors, and never leave children or pets in
a hot car!

Thunderstorms are possible through Friday night, mainly in the
afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
Twitter.

LSZ162-240>251-263>267-112000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
348 PM EDT Thu Jun 10 2021 /248 PM CDT Thu Jun 10 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Scattered thunderstorms are possible tonight.

Patchy dense fog is possible across the lake tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms are possible across the lake Friday and Friday
night, mainly in the western half.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-112000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
348 PM EDT Thu Jun 10 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight.

Some patchy fog is possible tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a slight chance for thunderstorms Friday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

TAP

In the hours before

Special weather statement, Jun 10, 12:29 PM CST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Marquette MI
129 PM CDT Thu Jun 10 2021

MIZ009-101900-
Gogebic MI-
129 PM CDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOGEBIC COUNTY UNTIL 200
PM CDT...

At 129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marenisco, or 21 miles east of Ironwood, moving southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marenisco, Presque Isle Reservoir and Pomeroy Lake.

LAT...LON 4648 8980 4643 8948 4623 8960 4624 8962
      4637 8985
TIME...MOT...LOC 1829Z 295DEG 13KT 4638 8972

JP
Local storm report, Jun 10, 1:04 PM CST, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
304 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HAIL             MARENISCO               46.38N 89.70W
06/10/2021  M0.25 INCH       GOGEBIC            MI   PUBLIC

            LOTS OF PEA SIZE HAIL AT THE GENERAL STORE.
            TIME CONFIRMED WITH RADAR.

&&

JAW
Special weather statement, Jun 10, 2:56 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Marquette MI
456 PM EDT Thu Jun 10 2021

MIZ003-004-102130-
Baraga MI-Houghton MI-
456 PM EDT Thu Jun 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOUGHTON AND NORTHWESTERN
BARAGA COUNTIES UNTIL 530 PM EDT...

At 455 PM EDT, Doppler radar was tracking a strong thunderstorm near
South Range, or 11 miles southwest of Houghton, moving east at 25
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chassell, South Range, Keweenaw Bay, The Lower Entrance of Portage
Canal, Arnheim, Tapiola, Toivola, Donken and Painesdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4693 8887 4710 8880 4704 8840 4681 8850
TIME...MOT...LOC 2055Z 284DEG 21KT 4700 8874

JLB
Local storm report, Jun 10, 3:06 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
506 PM EDT THU JUN 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0424 PM     HEAVY RAIN       2 NW ROCK HARBOR LIGHTH 48.11N 88.61W
06/10/2021  M1.75 INCH       KEWEENAW           MI   MESONET

            MESONET STATION OJIM4 OJIBWAY - ISLE ROYALE.

0446 PM     HEAVY RAIN       BARAGA                  46.78N 88.49W
06/10/2021  M1.15 INCH       BARAGA             MI   MESONET

            MESONET STATION DW8215 BARAGA.

0424 PM     HEAVY RAIN       1 E WINDIGO             47.91N 89.14W
06/10/2021  M1.01 INCH       KEWEENAW           MI   MESONET

            MESONET STATION WINM4 WINDIGO - ISLE ROYALE.

0451 PM     HEAVY RAIN       COPPER HARBOR           47.47N 87.88W
06/10/2021  M0.92 INCH       KEWEENAW           MI   ASOS

            ASOS STATION KP59 COPPER HARBOR.

&&

JSS

The radar

The Marquette radar (KMQT), 151 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Gogebic

When
June 10, 3:15 PM CST to 3:20 PM CST
Where
Gogebic County, 3.16 mi NW of Cisco Lake
Measured
1 in hail
Reported by
Public
Coordinates
46.280, -89.480

There was a public report of one inch diameter hail 12 miles southeast of Marenisco at Langford Lake.

Hail, Houghton

When
June 10, 4:35 PM EST to 4:40 PM EST
Where
Houghton County, 2.8 mi S of Chassell
Measured
1 in hail
Reported by
Public
Coordinates
46.990, -88.540

One inch diameter hail was reported a few miles south-southwest of Chassell.

Hail, Houghton

When
June 10, 4:35 PM EST to 4:45 PM EST
Where
Houghton County, 3.35 mi SW of Chassell
Measured
0.88 in hail
Reported by
Social Media
Coordinates
46.990, -88.570

Hail was observed on two different occasions in Chassell Township late afternoon on the 10th. This report is the first observation where nickel-sized hail was observed. A double rainbow was observed after each hail occurrence.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2021Every state in 2021This day in weather historyWarnings in Michigan, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962169, 962177, 962181.